Alert archive / Colorado / Winter Storm Warnings in 2009
Winter Storm Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this winter storm warning at Oct 21, 2009, 7:54 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 21, 2009, 7:54 PM MDT (01:54 UTC)
- Expired
- Oct 22, 2009, 6:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 10:00 PM MDT | HEAVY SNOW 8 | Stratton, CO | DELAYED REPORT VIA AMATEUR RADIO. |
| Oct 21, 10:12 PM MDT | SNOW 3 | Burlington, CO | HEAVY WET SNOW WITH DRIFTING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KGLD 220154 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 754 PM MDT WED OCT 21 2009 COZ090-091-221200- /O.UPG.KGLD.WW.Y.0009.000000T0000Z-091022T1200Z/ /O.NEW.KGLD.WS.W.0003.091022T0154Z-091022T1200Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 754 PM MDT WED OCT 21 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM MDT THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. SNOWFALL REPORTS OF 4 TO 5 INCHES WERE RECEIVED WEDNESDAY EVENING WEST OF VONA ACROSS KIT CARSON COUNTY AND NEAR KIRK IN SOUTHWEST YUMA COUNTY. SNOW, HEAVY AT TIMES WILL CONTINUE THROUGH THE OVERNIGHT HOURS BEFORE DIMINISHING WITH ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES EXPECTED. TOTAL SNOW ACCUMULATIONS THURSDAY MORNING ARE EXPECTED TO RANGE FROM 6 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS ACROSS WESTERN KIT CARSON AND SOUTHWEST YUMA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER FORECAST BEFORE VENTURING OUTSIDE. && $$ KSZ001>003-013-014-027-028-NEZ079>081-221215- /O.CON.KGLD.WW.Y.0009.000000T0000Z-091022T1500Z/ CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-WALLACE-LOGAN-DUNDY- HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN... GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...BENKELMAN... TRENTON...MCCOOK 754 PM MDT WED OCT 21 2009 /854 PM CDT WED OCT 21 2009/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THURSDAY. RAIN IS EXPECTED TO CHANGE OVER TO SNOW TONIGHT AND CONTINUE THROUGH THURSDAY MORNING . DUE TO A SLOWER TRANSITION FROM RAIN TO SNOW EAST OF HIGHWAY 27, SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LOWER THAN PREVIOUSLY EXPECTED. BY MIDDAY THURSDAY ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED NEAR THE COLORADO STATE LINE WHILE 1 TO 2 INCHES WILL BE POSSIBLE FURTHER EAST. NORTH WINDS OF 15 TO 25 MPH MAY CREATE REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. && $$ COZ092-221200- /O.CON.KGLD.WW.Y.0009.000000T0000Z-091022T1200Z/ CHEYENNE CO- INCLUDING THE CITY OF...CHEYENNE WELLS 754 PM MDT WED OCT 21 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY. RAIN IS EXPECTED TO CHANGE OVER TO SNOW TONIGHT AND CONTINUE THROUGH THURSDAY MORNING . DUE TO A SLOWER TRANSITION FROM RAIN TO SNOW, SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LOWER THAN PREVIOUSLY EXPECTED. BY MIDDAY THURSDAY ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED NEAR THE COLORADO STATE LINE WHILE 1 TO 2 INCHES WILL BE POSSIBLE FURTHER EAST. NORTH WINDS OF 15 TO 25 MPH MAY CREATE REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. && $$
2 follow-up statements
000 WWUS43 KGLD 220932 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 332 AM MDT THU OCT 22 2009 KSZ003-013-014-027-028-221045- /O.CAN.KGLD.WW.Y.0009.000000T0000Z-091022T1500Z/ DECATUR-SHERMAN-THOMAS-WALLACE-LOGAN- INCLUDING THE CITIES OF...OBERLIN...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY 332 AM MDT THU OCT 22 2009 /432 AM CDT THU OCT 22 2009/ ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER WEATHER ADVISORY. OVERNIGHT TEMPERATURES SOUTHEAST OF A LINE FROM GOODLAND TO OBERLIN REMAINED IN THE LOWER TO MIDDLE 30S WITH PRECIPITATION FALLING MOSTLY AS RAIN OR A RAIN-SNOW MIX. ALTHOUGH LIGHT SNOW OR A RAIN-SNOW MIX WILL OCCUR THIS MORNING...LITTLE ACCUMULATION IS EXPECTED ON ROADS. $$ COZ092-221045- /O.CAN.KGLD.WW.Y.0009.000000T0000Z-091022T1200Z/ CHEYENNE CO- INCLUDING THE CITY OF...CHEYENNE WELLS 332 AM MDT THU OCT 22 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER WEATHER ADVISORY. SIGNIFICANT SNOW ACCUMULATIONS REMAINED JUST TO THE NORTH ACROSS KIT CARSON COUNTY OVERNIGHT. LITTLE OR NO ACCUMULATING SNOW IS EXPECTED ACROSS CHEYENNE COUNTY COLORADO THIS MORNING. $$ COZ090-091-221200- /O.CON.KGLD.WS.W.0003.000000T0000Z-091022T1200Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 332 AM MDT THU OCT 22 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING. SNOWFALL REPORTS OF 6 TO 8 INCHES HAVE BEEN RECEIVED FROM KIT CARSON AND YUMA COUNTIES OVERNIGHT. AN ADDITIONAL 1-2 INCHES OF SNOW WILL FALL THROUGH DAYBREAK...MAINLY ACROSS EASTERN PORTIONS OF YUMA AND KIT CARSON COUNTIES. SNOW WILL TAPER OFF RAPIDLY AFTER DAYBREAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL BECOME VERY HAZARDOUS. CHECK THE LATEST WEATHER FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUTSIDE EARLY THIS MORNING. && $$ KSZ001-002-NEZ079>081-221500- /O.CON.KGLD.WW.Y.0009.000000T0000Z-091022T1500Z/ CHEYENNE KS-RAWLINS-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...BENKELMAN... TRENTON...MCCOOK 332 AM MDT THU OCT 22 2009 /432 AM CDT THU OCT 22 2009/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING. SNOW IS EXPECTED THIS MORNING...MAINLY ALONG AND NORTH OF A MCCOOK NEBRASKA TO ATWOOD TO ST FRANCIS LINE. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED THROUGH MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. && $$
000 WWUS43 KGLD 221150 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 550 AM MDT THU OCT 22 2009 COZ090-091-221300- /O.EXP.KGLD.WS.W.0003.000000T0000Z-091022T1200Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 550 AM MDT THU OCT 22 2009 ...WINTER STORM WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING... THE WINTER STORM WARNING WILL EXPIRE AT 6 AM MDT THIS MORNING. THE SIGNIFICANT...ACCUMULATING SNOW HAS ENDED ACROSS YUMA AND KIT CARSON COUNTIES. CLOUDY SKIES AND OCCASIONAL LIGHT SNOW THIS MORNING WILL GIVE WAY TO PARTIAL CLEARING THIS AFTERNOON. $$ KSZ001-002-NEZ079>081-221500- /O.CON.KGLD.WW.Y.0009.000000T0000Z-091022T1500Z/ CHEYENNE KS-RAWLINS-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...BENKELMAN... TRENTON...MCCOOK 550 AM MDT THU OCT 22 2009 /650 AM CDT THU OCT 22 2009/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING. SNOW IS EXPECTED THIS MORNING...MAINLY ALONG AND NORTH OF A MCCOOK NEBRASKA TO ATWOOD TO ST FRANCIS LINE. ADDITIONAL SNOW ACCUMULATIONS AROUND AN INCH ARE EXPECTED THROUGH MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this winter storm warning went out at Oct 21, 5:34 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 21, 5:34 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT WED OCT 21 2009
.UPDATE...
516 PM MDT WED OCT 21 2009
AN UPDATED FORECAST WILL BE ISSUED SHORTLY TO SLOW THE TRANSITION
FROM RAIN TO SNOW ACROSS PORTIONS OF NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA. THROUGH 2330Z, THE SNOW LINE WAS NEAR THE
COLORADO STATE LINE WITH MINOR ACCUMULATIONS REPORTED NEAR
CHEYENNE WELLS WHILE A RA/SN MIX WAS OBSERVED AT GOODLAND.
FURTHER EAST, SNOW ACCUMULATIONS MAY NEED TO BE ADJUSTED DOWN TO
ACCOUNT FOR A SLOWER TRANSITION AS UPSTREAM DEWPOINT TEMPERATURES
REMAIN IN THE UPPER 30S. THIS WILL IMPACT LOCATIONS EAST OF
HIGHWAY 83 WHERE THE TRANSITIONS MAY NOT OCCUR UNTIL 09Z OR LATER.
&&
.AVIATION...
1122 AM MDT WED OCT 21 2009
FOR THE 18Z TAFS...UPPER LOW WILL GRADUALLY MOVE ACROSS THE REGION
TODAY AND THURSDAY. WIDESPREAD LOW CIGS AND PRECIPITATION WILL
CONTINUE. PHASE CHANGE FROM RAIN TO SNOW WILL OCCUR AT KGLD BETWEEN
00Z AND 03Z...WITH AN OCCASIONAL RAIN/SNOW MIX THIS AFTERNOON
POSSIBLE. PHASE CHANGE AT KMCK WILL OCCUR SLIGHTLY LATER...PROBABLY
BETWEEN 03Z AND 06Z. LIGHT SNOW WILL CONTINUE INTO THURSDAY AS CUT
OFF SYSTEM WILL BE SLOW TO MOVE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THURSDAY FOR
KSZ001>003-013-014-027-028.
NE...WINTER WEATHER ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THURSDAY FOR
NEZ079>081.
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MDT THURSDAY FOR COZ090>092.
&&Hazardous weather outlook, Oct 21, 12:05 PM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1205 PM MDT WED OCT 21 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1205 PM MDT WED OCT 21 2009 /105 PM CDT WED OCT 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A POWERFUL STORM SYSTEM WILL CONTINUE TO IMPACT THE TRI-STATE AREA THROUGH MIDDAY THURSDAY. PRECIPITATION WILL CONTINUE TO TRANSITION TO SNOW FROM WEST TO EAST OVER THE COURSE OF THE EVENING. 3 TO 6 INCHES OF SNOW ARE POSSIBLE ALONG AND WEST OF A MCCOOK TO COLBY TO SHARON SPRINGS LINE. LOCALLY HIGHER ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER EASTERN COLORADO. INTERESTED PARTIES ARE URGED TO REMAIN UP TO DATE WITH THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED...HOWEVER RAINFALL AND SNOWFALL REPORTS ARE APPRECIATED.
In the hours before
Local storm report, Oct 21, 7:12 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT WED OCT 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM SNOW BURLINGTON 39.31N 102.27W
10/21/2009 E1.0 INCH KIT CARSON CO LAW ENFORCEMENT
NUMEROUS ACCIDENTS REPORTED ALONG I-70 WEST OF BURLINGTON
&&
MWMLocal storm report, Oct 21, 7:13 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED OCT 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM SNOW VONA 39.30N 102.74W
10/21/2009 E3.0 INCH KIT CARSON CO LAW ENFORCEMENT
NUMEROUS ACCIDENTS REPORTED WITH AN ESTIMATED 2-3 INCHES
&&
MWMLocal storm report, Oct 21, 7:24 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT WED OCT 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM SNOW FLAGLER 39.29N 103.07W
10/21/2009 E5.0 INCH KIT CARSON CO TRAINED SPOTTER
4-5 INCHES ESTIMATED
&&
MWMLocal storm report, Oct 21, 7:25 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT WED OCT 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM SNOW 11 NE FLAGLER 39.40N 102.91W
10/21/2009 E5.0 INCH KIT CARSON CO TRAINED SPOTTER
4-5 INCHES ESTIMATED
&&
MWMLocal storm report, Oct 21, 7:26 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT WED OCT 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM SNOW KIRK 39.62N 102.60W
10/21/2009 E4.0 INCH YUMA CO TRAINED SPOTTER
4 INCHES ESTIMATED WITH VISIBILITY BETWEEN LESS THAN 1/2
MILE
&&
MWMLocal storm report, Oct 21, 7:28 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT WED OCT 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM SNOW KIRK 39.62N 102.60W
10/21/2009 E4.0 INCH YUMA CO TRAINED SPOTTER
4 INCHES ESTIMATED WITH VISIBILITY LESS THAN 1/2 MILE
&&
MWMNearby
Winter Storm Warnings in Colorado, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.